Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 25, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 20, 2024, 6:03 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2024, 6:03 PM MST (01:03 UTC)
- Expired
- Jul 20, 2024, 9:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 3252 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WGUS55 KTWC 210103
FFWTWC
AZC019-210415-
/O.NEW.KTWC.FF.W.0025.240721T0103Z-240721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
603 PM MST Sat Jul 20 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
* Until 915 PM MST.
* At 603 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sahuarita, East Sahuarita and Summit.
This includes Interstate 19 between mile markers 46 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3194 11084 3194 11102 3204 11102 3205 11092
3202 11085
FLASH FLOOD...RADAR INDICATED
$$
GLZ2 follow-up statements
338
WGUS75 KTWC 210133
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
633 PM MST Sat Jul 20 2024
AZC019-210415-
/O.CON.KTWC.FF.W.0025.000000T0000Z-240721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
633 PM MST Sat Jul 20 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS
EVENING FOR EAST CENTRAL PIMA COUNTY...
At 633 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.3 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sahuarita, East Sahuarita and Summit.
This includes Interstate 19 between mile markers 46 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3194 11084 3194 11102 3204 11102 3205 11092
3202 11085
FLASH FLOOD...RADAR INDICATED
$$
GLZ344
WGUS75 KTWC 210412
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
912 PM MST Sat Jul 20 2024
AZC019-210422-
/O.EXP.KTWC.FF.W.0025.000000T0000Z-240721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
912 PM MST Sat Jul 20 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST THIS EVENING FOR
EAST CENTRAL PIMA COUNTY...
The heavy rain has ended. Light to moderate rainfall will still be
possible over the next hour. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3194 11084 3194 11102 3204 11102 3205 11092
3202 11085
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:56 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 20, 1:56 PM MST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 156 PM MST Sat Jul 20 2024 .SYNOPSIS...Temperatures will remain 4 to 7 degrees above normal through the weekend, with abundant moisture in place through Monday. This will result in daily chances for showers and thunderstorms with the main threats being strong gusty outflow winds and heavy rainfall leading to flash flooding. After Monday expect normal afternoon and evening Monsoon thunderstorm activity. && .DISCUSSION...Radar and satellite shows storms already forming over the higher terrain. Expect this activity to continue through the afternoon with hi-res guidance showing storms moving into the lower elevations along outflows. Coverage of storms will increase as the day goes with storms impacting Tucson as early as 4 PM. Aloft winds are northeasterly around 10 kts with GOES 16 precipitable water values ranging from 1.2" along the AZ/NM border and 1.75" in western Pima County. Mesoanalysis shows 1000-1500 J/kg of MLCAPE, which will be available into the evening hours. Wet microbursts will be possible thanks to DCAPE values around 1000 J/kg, leading to strong to severe winds. The HREF has most of southeast Arizona within the 70 percent chance contour for winds in excess of 30kts this afternoon and evening. A couple HREF members show a fairly strong outflow moving through Pinal County, which could also lead to blowing dust issues. Locally heavy rainfall of 1-2 inches will be possible with the HREF highlighting the sky islands, Santa Cruz County, and also parts of the Tohono O'odham later this evening. The flash flooding threat will also be aided by slower moving storms. WPC has areas east of Tucson in a slight risk for excessive rainfall. Sunday looks to have a similar set up, although mid-level winds look to be more northerly and slightly stronger around 10-15 kts. Moisture amounts look to be roughly the same as today with perhaps a small increase along the AZ/NM border. Hi-res guidance is hinting at a rim shot type of day with storms forming along the rim early afternoon then pushing southward into Pinal and Pima Counties, then down to the international border. The main caveat to this scenario will be if mid-level winds will be strong enough to sustain storms traveling from the rim down into the lower deserts. However, any storms that do form will again be capable of strong to severe wind gusts as well as heavy rainfall. HREF probabilities for one inch or greater range from 20-50 percent across much of the CWA. Also, areas that receive rainfall today will be at greater risk of flash flooding Sunday, which could expand the threat. It may be necessary to consider putting out a Flash Flood Watch based on what happens today. WPC also has most of the CWA in a slight risk for excessive rainfall Sunday, with the area expanded further west compared to today. The upper level ridge stays centered over southern Nevada until at least the middle of the week. However starting Monday areas east of Tucson begin to dry out a little bit. PWAT values drop to around normal or a little below normal. This will diminish the larger areal threat for flash flooding, but daily isolated to scattered showers and thunderstorms are still expected. Threats will be more localized compared to this weekend. Late next week ensembles show the high moving south thanks to a shortwave trough moving through northern California. This doesn't seem to affect moisture in southeast Arizona, but with the high being closer overhead this could lead to some down days for the monsoon by next weekend. && .AVIATION...Valid through 22/00Z. SCT-BKN clouds at 8k-12k ft AGL this afternoon and evening. SCT TSRA/SHRA through 21/05Z with decreasing coverage thereafter. MVFR conditions in TSRA with wind gusts in excess of 40 knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring NWLY direction during the afternoon/early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture is in place this weekend leading to a threat of heavy rainfall and flash flooding and strong winds. After the weekend moisture decreases a little, although daily thunderstorms are still expected with heavy rainfall and strong winds being more localized. Minimum relative humidity values will be 20-30 percent in most lower elevation locations and 25-40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. Wind direction during the afternoon hours will primarily be west to northwest through the weekend, especially from Tucson westward and in the upper Gila River Valley. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:12 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Jul 20, 5:21 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Jul 20, 5:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 20, 5:42 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Jul 20, 5:45 PM MST | Dust Storm Advisory | TWC | Pima | 60 min |
| Jul 20, 5:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 20, 5:53 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Jul 20, 5:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Jul 20, 6:51 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Jul 20, 7:17 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
| Jul 20, 8:08 PM MST | Dust Storm Advisory | TWC | Pinal | 67 min |
| Jul 21, 2:12 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 63 min |
| Jul 21, 3:35 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 40 min |
| Jul 21, 3:42 PM MST | Dust Storm Advisory | TWC | Cochise | 63 min |
| Jul 21, 3:48 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 42 min |
| Jul 21, 4:00 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Jul 21, 4:06 PM MST | Dust Storm Warning | TWC | Cochise | 39 min |
| Jul 21, 4:12 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Jul 21, 4:22 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 38 min |
| Jul 21, 4:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 21, 4:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 21, 4:59 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.